Up to 10% of patients with gastrointestinal stromal tumor (GIST) harbor platelet-derived growth factor receptor alpha (PDGFRA) exon 18 mutations, which have been linked to resistance to standard GIST therapies. The FDA's recent approval of avapritinib (AyvakitTM, Blueprint Medicines) for adults with unresectable or metastatic GIST with PDGFRA exon 18 mutations has given these patients a highly promising treatment option. In this interview, Michael C. Heinrich, MD, lead investigator of the phase 1 NAVIGATOR trial, on which the approval was based, speaks with i3 Health about the importance of the avapritinib approval, adverse events that physicians and nurses should be aware of, and ongoing research that could lead to additional approvals for this agent.
Can you comment on the significance of the FDA's approval of avapritinib for the treatment of unresectable or metastatic GIST with PDGFRA exon 18 mutations?
Michael Heinrich, MD: As you may know, many GISTs can be successfully treated with imatinib or other drugs. There was a medical revolution starting in 2000. Previously, metastatic GISTs were untreatable, but the introduction of imatinib made most GISTs treatable. However, for the patients who had exon 18 PDGFRA mutations, in many cases, the drugs had no effect. These mutations were resistant to those drugs, so unfortunately, those patients didn't have any available treatments.
Now, with the development and approval of avapritinib, the landscape has totally changed. This is a highly effective treatment. In the studies that led to the approval, around 85% of patients had a response to the drug. The responses are very durable; we don't even know how long they'll last because they're still ongoing in so many people (the median duration of response has not been reached). This approval has completely changed everything for those patients.
Are there any particular adverse events with avapritinib that physicians and nurses should be aware of?
Dr. Heinrich: There are general kinds of side effects, like nausea and diarrhea, that usually are pretty manageable and are seen with many cancer drugs used to treat GIST, such as imatinib. One thing that is a little bit different that physicians and nurses should pay attention to is that while many drugs that we use to treat GIST can cause mild anemia, avapritinib can cause a more severe anemia in some people. In fact, some patients might need a transfusion, which is pretty unusual with the other drugs we use to treat GIST. This means that paying attention to the patient's hemoglobin is important. The side effect is dose related, so if patients become transfusion dependent, you probably would need to consider reducing the dose; that generally improves or resolves the situation.
The other thing that is more unusual is that the drug can cause cognitive side effects, and those side effects are kind of hard to describe or to get out of your patient. Generally, they fall in the realm of short-term memory issues. For example, patients don't remember all of the conversations they participated in the day before. They might forget why they went to the store or fail to get all the items they intended. Sometimes it can be a little bit more severe than that. Most general side effects with these drugs have an onset within the first couple of weeks, but depending on the dose, the cognitive side effects don't begin for weeks or months of avapritinib therapy, and sometimes not for many months, so you have to be vigilant. The side effects generally reverse pretty substantially if you give a short treatment break. We used to do a lot of dose reductions, but now we do brief interruptions for a week or two, and that resets symptoms significantly. If interruptions are not sufficient to reduce symptoms, dose reduction can also be used.
This is sort of an unusual thing. We're not used to managing this with these types of drugs; we're not used to asking these questions. If you just ask the patient, they may say, "Oh, well, I don't have any of that," but if you ask their spouse or a friend, that's when you actually find out what the symptoms are like.
What additional research is ongoing or planned for avapritinib?
Dr. Heinrich: The FDA is currently considering an application to approve avapritinib for a different, more conventional type of GIST, the KIT-mutant form of GIST. That would be in the fourth line of treatment or later. That decision is probably upcoming in two or three months. There is also an ongoing phase 3 study of avapritinib versus regorafenib, which is the approved third-line drug. We expect outcome data from that study probably this spring, so depending on those results, avapritinib may move up to the third line. In addition, there have been plans, although they have not yet been formalized, to potentially move avapritinib to the second line and do a randomized phase 3 study in that setting. The details of that are still pending.
Is there anything else you'd like to add?
Dr. Heinrich: This approval has been the result of a very valuable partnership between the academic community, Blueprint Medicine (which developed this drug), and the patient advocacy groups, who have helped educate patients. Without that collaboration, we wouldn't have been able to do the study in this population because PDGFRA exon 18 mutation is a rare subset of an uncommon disease. In order to do the studies, everyone needed to band together. We're all thrilled that we have a new weapon that we can use against GIST, but we couldn't have done it without the partnership.
About Dr. Heinrich
Michael Heinrich, MD, a medical oncologist, is a Professor of Medicine at Oregon Health & Science University. Dr. Heinrich is involved in both preclinical and clinical research, pursuing investigations that range from the identification of novel molecular targets to the testing of new agents in the clinic. His primary research interest lies in the development of novel tyrosine kinase inhibitors. His investigations into new treatments for GIST and other cancers have been published extensively.
For More Information
Transcript edited for clarity. Any views expressed above are the speaker's own and do not necessarily reflect those of i3 Health.